Alert archive / Missouri / Flash Flood Watches in 2013

Flash Flood Watch 3, NWS Kansas City, MO

May 29, 201337 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this flash flood watch at May 29, 2013, 11:44 AM CDT for 37 counties in Missouri; 7 counties in Kansas. It took effect at May 29, 2013, 1:00 PM CDT. It was in force for 54 hr.

The area

The counties it named.

The facts

Issued
May 29, 2013, 11:44 AM CDT (16:44 UTC)
In effect from
May 29, 2013, 1:00 PM CDT
Expired
May 31, 2013, 7:00 PM CDT
In force
54 hr
Issued by
NWS Kansas City, MO
Flood severity
None
All 44 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Chariton County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Henry County, MO, Holt County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Pettis County, MO, Platte County, MO, Putnam County, MO, Randolph County, MO, Ray County, MO, Saline County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1201 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at May 29, 6:53 AM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 29, 6:53 AM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
653 AM CDT Wed May 29 2013

.SHORT TERM...(Today through Thursday)
Issued at 348 AM CDT WED MAY 29 2013

08Z observational data shows that remnants of an MCS have shifted
into nrn IL while a significant outflow boundary has settled into the
southern CWA.

For today, southerly flow will strengthen in advance of a significant
shortwave trough that will begin to emerge out of the Rockies later
today. Despite the continued influx of warm/moist air into the
region, most of the models keep the area dry through early evening,
with the primary convective focus over the High Plains. There,
signals are a bit more obvious as the incoming shortwave trough will
interact with the lee trough/dryline and ultimately a low level jet
juxtaposed beneath strong mid level flow. Locally, forcing for ascent
remains subtle at best with the remnant 700mb cap still a small
hindrance. While the lingering strong convective outflow boundary
could provide a mesoscale accident similar to what occurred in KS
yesterday, the stronger gradient flow today could arguably mix this
feature out before peak heating -- which itself may be muted by
considerable warm sector cloud cover. Thus, have offered 20-40% POPs
through the afternoon/early evening (mainly northwest zones) to
cover any rogue convection that could develop per some of the high
resolution convective allowing models. Any storms that do form could
become severe, with deep layer shear and instability supportive of
supercells and all modes of severe weather.

Otherwise, precipitation chances will increase slowly this evening
and overnight across wrn MO/ern KS as one or more clusters of
supercells gradually grow upscale and spread eastward with the upper
forcing as well as propagation from a strong LLJ. If initiation occurs
back across the High Plains, than this activity may not reach the
area until well after midnight and possibly in a much weakened state.
Severe chances after any initial late afternoon/early evening
thunderstorms really hinge on the timing and organization of upstream
activity.

For Thursday, a second trough pivoting around primary cyclone over
the Dakotas will translate across the area. Proximity to synoptic
scale boundary, coupled with any lingering outflow from Wednesday
night, should yield favorable setup for a SW-NE axis of heavy
rainfall as LLJ provides a strong influx of deep layer moisture
(PWATs > 2 standard deviations above late May norms). Have cooled
back high temperatures significantly given expected expanse of
clouds/precipitation. A steady net east/southeast movement to any
convective complex is expected as the upper trough lifts out of the
area Thursday Night.

.LONG TERM...(Friday through Tuesday)
Issued at 358 AM CDT WED MAY 29 2013

After what could be a brief lull in precipitation through the second
half of the overnight hours of Thursday night, several models are
pointing to renewed elevated convection developing near daybreak as the LLJ
intensifies and a secondary shortwave rotates around the base of the
upper trough. This convection is then expected to lift to the
northeast overspreading the CWA after daybreak and through Friday
morning.  Soundings suggest very steep mid-level lapse rates
developing with MUCAPE values approaching 2000-2500 J/KG suggesting
decent potential for elevated SVR hail producing storms Friday
morning. Questions remain with the degree of destabilization later
in the day as the surface front begins to move southeast into the
area.  There remains a fairly high potential that the area could
remain cloudy and cool for much of the daytime hours with repeated
rounds of elevated convection and heavy rain, with the best chance
for surface based convection near the KS/OK border.

The good news is that this pesky upper level trough will finally
swing east of the region by Saturday, providing an extended period
of cool and dry weather into early next week.  Temperatures for this
weekend will be pleasant with the low to middle 70s on Saturday, and
a slight cool down near 70 for Sunday.

Temperatures will gradually warm back to the 80s by next week in
response to another strong upper trough moving into the western
CONUS. Potential for rainfall begins to increase substantially by
Tuesday and Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
Issued at 644 AM CDT WED MAY 29 2013

Several MCV rotating through the region this morning, with
interaction of the LLJ inducing scattered showers and a few
thunderstorms through the morning hours. Generally these should have
minimal impact to the terminals with VFR conditions continuing.

By mid/late morning, persistent easterly winds will turn to the south
and become rather gusty through the daytime and evening hours. Some
potential does exist as exhibited in short range model guidance, for
scattered thunder redevelopment by mid-afternoon. Confidence is low
in this occurrence and will only include a VCTS at this time.

Higher rain chances arrive late this evening and through the
overnight hours, but difficult to pinpoint timing and location at
this juncture and will allow later amendments/issuance to pinpoint arrival.

&&

.HYDROLOGY...
Issued at 358 AM CDT WED MAY 29 2013

Flood watch cancelled in the wake of MCS now over nrn IL. However,
after a lull today, significant concerns remain over excessive
rainfall potential beginning this evening and continuing through
Friday. Additional flood watches are likely to be issued for the next
several waves of precipitation that will be tied to a series of upper
troughs that will pivot around a large closed low over the northern
Plains, crossing a very warm/moist frontal zone over MO. Could see
another 1-3"+ through Friday.

IMPORTANT NOTE: I wanted to highlight an important issue regarding
specific river site forecasts available on the AHPS pages through
weather.gov/kc or water.weather.gov websites, as well as the forecast
stages in the ongoing river flood warnings. Please note that these
stage forecasts ONLY take into account 24 hours of forecast
precipitation in addition to what has already been observed. Thus,
current forecasts are only using rainfall forecasts valid through 7PM
or 1AM tomorrow depending on when they were generated. As such, many
of the river forecasts show crests occurring over the next 24 hours,
followed by steady or rapid falls below flood stage. Given the
expectation of 1-3" of widespread rainfall Thursday and Friday,
secondary crests meeting or exceeding current levels are likely to
occur.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Bookbinder
LONG TERM...Dux
AVIATION...Dux
HYDROLOGY...Bookbinder
Hazardous weather outlook, May 29, 5:19 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
519 AM CDT WED MAY 29 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
519 AM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

ALTHOUGH A THUNDERSTORM COULD FORM JUST ABOUT ANYWHERE TODAY AND
TONIGHT...THERE APPEAR TO BE TWO FOCUS AREAS FOR SEVERE WEATHER.

WIDELY SCATTERED THUNDERSTORMS MAY AFFECT NORTHWEST MISSOURI AND
ADJACENT NORTHEAST KANSAS DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS ALONG A RETREATING WARM FRONT. ANY STORMS THAT DO
DEVELOP IN THIS AREA COULD BECOME SEVERE...WITH THE POTENTIAL FOR
LARGE HAIL AND ISOLATED TORNADOES.

LATER TONIGHT...AN ORGANIZED COMPLEX OF THUNDERSTORMS IS EXPECTED TO
ARRIVE FROM CENTRAL AND WESTERN KANSAS. THIS ACTIVITY MAY NOT REACH
EASTERN KANSAS AND WESTERN MISSOURI UNTIL AFTER MIDNIGHT. ANY SEVERE
WEATHER WOULD PRIMARY BE IN THE FORM OF DAMAGING WINDS...WITH A
SECONDARY CONCERN OF HEAVY RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COMPLEX OF THUNDERSTORMS IS LIKELY TO BE ONGOING EARLY THURSDAY
MORNING...WITH THE FOCUS SHIFTING SLOWLY SOUTH AND EAST INTO
THURSDAY NIGHT. VERY HEAVY RAINFALL AND FLOODING COULD ACCOMPANY
THESE STORMS...BUT THE THREAT OF SEVERE WEATHER WILL LIKELY
DIMINISH.

YET ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON FRIDAY.
AGAIN...HEAVY RAINFALL AND ADDITIONAL FLOODING ARE THE PRIMARY
HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY NEEDED THIS EVENING...MAINLY ALONG AND
NORTHWEST OF INTERSTATE 35.

BOOKBINDER

In the hours before

Special weather statement, May 29, 11:22 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1122 AM CDT WED MAY 29 2013

MOZ001-291645-
ATCHISON MO-
1122 AM CDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ATCHISON COUNTY UNTIL
1145 AM CDT...

AT 1117 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR STELLA...OR 19 MILES NORTHWEST OF FALLS
CITY...MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKPORT...PHELPS CITY AND WATSON.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 100 AND 123.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4059 9577 4058 9534 4027 9544 4027 9556
      4029 9556 4031 9566 4034 9563 4041 9566
      4045 9565 4046 9568 4048 9570 4049 9569
      4051 9570 4052 9566 4054 9566 4056 9568
      4052 9570 4052 9576
TIME...MOT...LOC 1622Z 212DEG 37KT 4034 9578

AEP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:15 PM CDTSpecial Weather StatementEAXWorth45 min
May 28, 7:42 PM CDTSpecial Weather StatementEAXPutnam33 min
May 28, 8:32 PM CDTSpecial Weather StatementEAXAndrew43 min
May 28, 8:40 PM CDTSevere Thunderstorm WarningEAXAndrew35 min
May 28, 8:48 PM CDTSpecial Weather StatementEAXPutnam, Schuyler42 min
May 28, 9:00 PM CDTSevere Thunderstorm WarningEAXAdair, Schuyler30 min
May 28, 9:06 PM CDTSevere Thunderstorm WarningEAXAndrew, DeKalb24 min
May 28, 9:28 PM CDTSevere Thunderstorm WarningEAXDaviess, DeKalb, Gentry, Harrison32 min
May 28, 9:38 PM CDTFlash Flood WarningEAXAndrew, Buchanan, Holt, Nodaway6 hr
May 28, 10:21 PM CDTSpecial Weather StatementEAXPlatte24 min
May 28, 10:42 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Ray33 min
May 28, 11:11 PM CDTSpecial Weather StatementEAXGrundy34 min
May 29, 6:09 AM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler38 hr
May 29, 6:56 AM CDTAreal Flood WarningEAXAdair, Mercer, Putnam, Schuyler, Sullivan24 hr
May 29, 11:22 AM CDTSpecial Weather StatementEAXAtchison23 min
May 29, 11:32 AM CDTSevere Thunderstorm WarningEAXAtchison28 min
May 28, 8:15 PM CDTRiver Flood WarningEAXAtchison25 hr
May 29, 2:01 AM CDTRiver Flood WarningEAXAtchison, Leavenworth42 hr

Nearby

Flash Flood Watches in Missouri, 2013Flash Flood Watches in Kansas, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.